Alert archive / Nevada / Flash Flood Warnings in 2010

Flash Flood Warning 18, NWS Reno, NV

October 3, 2010Pershing County, Nevada

NWS Reno, NV issued this flash flood warning at Oct 3, 2010, 3:52 PM PDT for Pershing County, Nevada. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2010, 3:52 PM PDT (22:52 UTC)
Expired
Oct 3, 2010, 5:45 PM PDT
In force
113 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Pershing County, NV

The radar

The Elko radar (KLRX), 96 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2010-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2010-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WGUS55 KREV 032252
FFWREV
NVC027-040045-
/O.NEW.KREV.FF.W.0018.101003T2252Z-101004T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
352 PM PDT SUN OCT 3 2010

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL PERSHING COUNTY IN WEST CENTRAL NEVADA...

* UNTIL 545 PM PDT

* AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.


EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AND 
RANCHLAND ALONG THE BANKS OF CREEKS AND STREAMS...ON THE WEST SIDE 
OF THE EAST RANGE. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4055 11791 4066 11807 4078 11801 4086 11795
      4086 11790 4062 11786

$$

HOHMANN
3 follow-up statements
232 
WGUS75 KREV 032304
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
404 PM PDT SUN OCT 3 2010

NVC027-040045-
/O.CON.KREV.FF.W.0018.000000T0000Z-101004T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERSHING NV-
404 PM PDT SUN OCT 3 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR NORTH
CENTRAL PERSHING COUNTY...

AT 400 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN AND POSSIBLE FLASH 
FLOODING ALONG THE WEST SLOPES OF THE EAST RANGE OR JUST EAST OF 
THAT SECTION OF I-80 EXTENDING FROM MILL CITY TO THE HUMBOLDT COUNTY 
LINE SOUTHWEST OF WINNEMUCCA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AND 
RANCHLAND ALONG THE BANKS OF CREEKS AND STREAMS. A FEW OF THE 
STREAMS INCLUDED IN THIS WARNING ARE ROSE CREEK...RASPBERRY CREEK... 
DUN GLEN CREEK AND WILLOW CREEK.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. JUST A FEW INCHES OF FAST 
FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. 
WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN 
AROUND...DONT DROWN.

LAT...LON 4055 11791 4066 11807 4078 11801 4086 11795
      4086 11790 4062 11786

$$

HOHMANN
404 
WGUS75 KREV 040009
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
509 PM PDT SUN OCT 3 2010

NVC027-040045-
/O.CON.KREV.FF.W.0018.000000T0000Z-101004T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERSHING NV-
509 PM PDT SUN OCT 3 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR NORTH
CENTRAL PERSHING COUNTY...

AT 503 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LARGE AREA OF LIGHT TO MODERATE RAIN OVER THE WARNED 
AREA. 

WHILE THE STRONGER STORMS PRODUCING TORRENTIAL RAINFALL HAVE MOVED 
AWAY FROM THE AREA...EXCESSIVE RUNOFF FROM EARLIER RAINFALL AND 
ONGOING STEADY RAINS MAY STILL CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AND RANCHLAND ALONG 
THE BANKS OF CREEKS AND STREAMS ON THE WEST SIDE OF THE EAST RANGE 
EXTENDING TO I-80 FROM MILL CITY TO SOUTHWEST OF WINNEMUCCA.

MOTORISTS SHOULD AVOID CROSSING ROADWAYS WHERE WATER COVERS THE 
ROAD. 

LAT...LON 4055 11791 4066 11807 4078 11801 4086 11795
      4086 11790 4062 11786

$$

HOHMANN
257 
WGUS75 KREV 040052
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
552 PM PDT SUN OCT 3 2010

NVC027-040102-
/O.EXP.KREV.FF.W.0018.000000T0000Z-101004T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERSHING NV-
552 PM PDT SUN OCT 3 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTH CENTRAL PERSHING
COUNTY...

THE THREAT FOR CONTINUED FLASH FLOODING HAS DIMINISHED. REMEMBER THAT
MINOR FLOODING OR RUNOFF MAY CONTINUE IN LOW SPOTS FOR SEVERAL HOURS.

LAT...LON 4055 11791 4066 11807 4078 11801 4086 11795
      4086 11790 4062 11786

$$

HOHMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 3:36 PM PDT, 16 minutes earlier.

Area forecast discussion, Oct 3, 3:36 PM PDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
336 PM PDT SUN OCT 3 2010

.SHORT TERM...
A WIDE BAND OF RAIN HAS DEVELOPED FROM LAKE TAHOE NORTH ALONG THE
NV/CA STATE LINE AND IS DROPPING ANYWHERE FROM 0.05-0.25 INCHES OF
RAIN PER HOUR. THE RAIN WILL PERSIST INTO THIS EVENING WITH THE
HEAVIEST RAIN RATES FALLING ALONG THE NV/CA BORDER BETWEEN TRUCKEE
AND HALLELUJAH JUNCTION. CONVECTIVE ACTIVITY HAS BEEN LIMITED TO THE
EASTERN HALF OF THE CWA AS THE SIERRA AND EXTREME WESTERN NV HAVE
HAD AMPLE CLOUD COVER TODAY...WHICH HAS PREVENTED MUCH DAYTIME
HEATING. THE WEAK ISOLATED THUNDERSTORMS OVER EASTERN
CHURCHILL...PERSHING AND MINERAL COUNTIES WILL LAST THROUGH THIS
EVENING.

THE SHOWERS AND THUNDERSTORMS ARE ASSOCIATED WITH A LOW PRESSURE
SYSTEM THAT HAS DRAWN MONSOONAL MOISTURE UP FROM THE SOUTH WHILE
BEING INFLUENCED BY A DEEP TROUGH APPROACHING FROM THE NORTHWEST.
THE UPPER JET ASSOCIATED WITH THE APPROACHING TROUGH WILL HELP TO
ENHANCE THE DYNAMICS OF THE LOW...BRINGING ONGOING RAIN SHOWERS WITH
HIGH ELEVATION SNOW OVER THE SIERRA AND INTO WESTERN NEVADA FOR THE
FIRST HALF OF THIS WEEK.

THERE LOOKS TO BE A DECENT CHANCE FOR CONVECTION TOMORROW EVENING AS
THE TROUGH AXIS MOVES OVER CENTRAL CA AND TURNS THE FLOW EAST IN NV.
THIS WILL CREATE AN UPSLOPE FORCING SITUATION ALONG THE EASTERN SIDE
OF THE SIERRA. THE INSTABILITY WILL ALSO INCREASE AS THE LOW BRINGS
COLD AIR ALOFT OVER THE AREA...EFFECTIVELY DROPPING SNOW LEVELS
BETWEEN 7000-7500 FEET BY LATE MONDAY. WITH RELATIVELY WARM
ROAD/GROUND SURFACES...BEST CHANCES FOR SNOW ACCUMULATION WILL BE
ABOVE 8000 FEET MONDAY NIGHT INTO TUESDAY MORNING WITH MAIN IMPACTS
BEING AT THE SIERRA PASSES.

BY TUESDAY MORNING THE UPPER LOW CUTS OFF FROM THE MAIN TROUGH AND
IS TRAPPED UNDER A BUILDING RIDGE OVER THE NORTHWESTERN US. THE
NEWLY FORMED CLOSED LOW IS EXPECTED TO SETTLE OVER THE REGION
THROUGH THE SHORT TERM PERIOD BRINGING SHOWERS...CLOUD COVER AND
MUCH COOLER TEMPERATURES. LABELLE

.LONG TERM...THURSDAY THROUGH SUNDAY... UPPER LOW OVER THE AREA
SHOULD KICK EAST BY THE WEEKEND AS THE JET MOVES INTO BRITISH
COLUMBIA. THIS WILL ALLOW FOR A RIDGE TO DEVELOP ALONG THE WEST
COAST BY FRIDAY. MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT
THROUGH FRIDAY WITH THE GFS STILL SLIGHTLY FASTER THAN THE EC.

SHOWERS ARE POSSIBLE UNTIL THE LOW EXITS THE AREA COMPLETELY BY
FRIDAY MORNING. TEMPERATURES WILL BEGIN TO WARM UP AS RIDGING BUILDS
IN BEHIND THE LOW...WITH NORMAL TEMPERATURES RETURNING BY SATURDAY.
RIDGING WILL CONTINUE TO BUILD OVER THE REGION THROUGH NEXT
WEEKEND. LINDAMAN

&&

.AVIATION...
CUT OFF LOW OVER THE AREA WILL CONTINUE TO BRING ABUNDANT MOISTURE
OVER THE SIERRA AND WESTERN NEVADA. SHOWERS AND SOME ISOLATED
THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING AND INTO TONIGHT.
MODERATE TO HEAVY RAIN WITH MVFR CONDITIONS/MOUNTAIN OBSCUREMENT
LIKELY AT ALL TERMINALS...WITH SMALL HAIL AND GUSTS 35-40KTS
POSSIBLE WITH THE STRONGER STORMS.

FREEZING LEVELS SHOULD EASILY DROP BELOW 9000 FEET MONDAY WITH
SHOWERS AND PRECIP BANDS AFFECTING THE REGION THROUGH MUCH OF NEXT
WEEK.  MVFR CONDITIONS LIKELY IN THE SIERRA...WITH POTENTIAL FOR IFR
IF HEAVY SNOW SHOWERS DEVELOP. BRONG/LINDAMAN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Oct 3, 3:14 PM PDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
314 PM PDT SUN OCT 3 2010

CAZ070>073-NVZ001>005-041200-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
LOYALTON...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...
MARKLEEVILLE...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA...
SCHURZ...GLENBROOK...INCLINE VILLAGE...SPARKS...VERDI...
GARDNERVILLE...FERNLEY...FALLON...LOVELOCK...SILVER SPRINGS...
NIXON...IMLAY...EMPIRE...GERLACH
314 PM PDT SUN OCT 3 2010

...RAIN AND HIGH ELEVATION SNOW MONDAY THROUGH WEDNESDAY...

LOW PRESSURE OVER CENTRAL CALIFORNIA WILL MERGE WITH A STRONGER
SYSTEM NEARING THE CALIFORNIA COAST. ABUNDANT MOISTURE AND
INSTABILITY OVER THE SIERRA AND WESTERN NEVADA WILL HELP TO
GENERATE SHOWERS AND THUNDERSTORMS THROUGH MONDAY. STRONGER
SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN. RAINFALL
AMOUNTS OF 0.50 INCHES OR MORE ARE POSSIBLE IN A SHORT PERIOD OF
TIME...WHICH COULD LEAD TO PONDING OF WATER ON ROADS AND POORLY
DRAINED URBAN AREAS.

THE STRONGER SYSTEM WILL MOVE OVER NEVADA AND CALIFORNIA MONDAY AND
REMAIN NEARLY STATIONARY THROUGH THURSDAY. THIS SYSTEM WILL
GENERATE PERSISTING RAIN AND SNOW...AND LOWER SNOW LEVELS TO
AROUND 7500 FEET.

THERE IS THE POTENTIAL FOR HEAVY PRECIPITATION BANDS TO DEVELOP
MONDAY THROUGH WEDNESDAY OVER THE SIERRA AND WESTERN NEVADA.
ADDITIONAL PRECIPITATION AMOUNTS OF ONE THIRD TO ONE INCH ARE POSSIBLE
WITHIN THESE HEAVY BANDS. IN THE HIGHER ELEVATIONS OF THE
SIERRA...SEVERAL INCHES OF SNOW MAY ACCUMULATE...IMPACTING BACK
COUNTRY ACTIVITIES AND TRAVEL OVER MOUNTAIN PASSES ABOVE 8000
FEET.

TEMPERATURES WILL ALSO BE SIGNIFICANTLY COOLER EARLY THIS WEEK.
AFTERNOON HIGHS WILL ONLY REACH THE UPPER 50S IN SOME NEVADA VALLEYS
WITH 40S TO LOWER 50S IN THE SIERRA VALLEYS TUESDAY AND WEDNESDAY.
HIGH TEMPERATURES MAY BE EVEN COLDER IF CLOUD COVER AND SHOWERS
PERSIST THROUGHOUT THE DAY.

HTTP://WEATHER.GOV/RENO

LABELLE

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 5:26 PM PDTSpecial Weather StatementREV49 min

Nearby

Flash Flood Warnings in Nevada, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.